Document Open Access Logo

On Matrix Powering in Low Dimensions

Authors Esther Galby, Joël Ouaknine, James Worrell



PDF
Thumbnail PDF

File

LIPIcs.STACS.2015.329.pdf
  • Filesize: 0.62 MB
  • 12 pages

Document Identifiers

Author Details

Esther Galby
Joël Ouaknine
James Worrell

Cite AsGet BibTex

Esther Galby, Joël Ouaknine, and James Worrell. On Matrix Powering in Low Dimensions. In 32nd International Symposium on Theoretical Aspects of Computer Science (STACS 2015). Leibniz International Proceedings in Informatics (LIPIcs), Volume 30, pp. 329-340, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2015)
https://doi.org/10.4230/LIPIcs.STACS.2015.329

Abstract

We investigate the Matrix Powering Positivity Problem, PosMatPow: given an m X m square integer matrix M, a linear function f: Z^{m X m} -> Z with integer coefficients, and a positive integer n (encoded in binary), determine whether f(M^n) \geq 0. We show that for fixed dimensions m of 2 and 3, this problem is decidable in polynomial time.
Keywords
  • matrix powering
  • complexity
  • Baker's theorem

Metrics

  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    0
    PDF Downloads

References

  1. E. Allender, N. Balaji, and S. Datta. Low-depth uniform threshold circuits and the bit-complexity of straight-line programs. Elec. Coll. on Comput. Complex., 177(1), 2013. Google Scholar
  2. E. Allender, P. Bürgisser, J. Kjeldgaard-Pedersen, and P. B. Miltersen. On the complexity of numerical analysis. SIAM J. Comput., 38(5), 2009. Google Scholar
  3. A. Baker and G. Wüstholz. Logarithmic forms and group varieties. Jour. Reine Angew. Math., 442, 1993. Google Scholar
  4. S. Basu, R. Pollack, and M.-F. Roy. Algorithms in Real Algebraic Geometry. Springer, 2nd edition, 2006. Google Scholar
  5. R. P. Brent. Fast multiple-precision evaluation of elementary functions. J. ACM, 23(2), 1976. Google Scholar
  6. J.-Y. Cai, R. J. Lipton, and Y. Zalcstein. The complexity of the A B C problem. SIAM J. Comput., 29(6), 2000. Google Scholar
  7. H. Cohen. A Course in Computational Algebraic Number Theory. Springer-Verlag, 1993. Google Scholar
  8. K. Etessami and M. Yannakakis. On the complexity of Nash equilibria and other fixed points (extended abstract). In Proceedings of FOCS. IEEE Computer Society, 2007. Google Scholar
  9. G. Everest, A. van der Poorten, I. Shparlinski, and T. Ward. Recurrence Sequences. American Mathematical Society, 2003. Google Scholar
  10. H. Galperin and A. Wigderson. Succinct representations of graphs. Inf. Control, 56(3), 1983. Google Scholar
  11. G. Ge. Algorithms Related to Multiplicative Representations of Algebraic Numbers. PhD thesis, U.C. Berkeley, 1993. Google Scholar
  12. M. Hirvensalo, J. Karhumäki, and A. Rabinovich. Computing partial information out of intractable: Powers of algebraic numbers as an example. Jour. Number Theory, 130, 2010. Google Scholar
  13. R. J. Lipton. A challenge from Dyson. Blog entry, September 2014. http://rjlipton.wordpress.com/2014/09/09/a-challenge-from-dyson/. Google Scholar
  14. D. W. Masser. Linear relations on algebraic groups. In New Advances in Transcendence Theory. Cambridge University Press, 1988. Google Scholar
  15. C. Mereghetti and B. Palano. Threshold circuits for iterated matrix product and powering. Theoret. Informatics Appl., 34(1), 2000. Google Scholar
  16. M. Mignotte. Some useful bounds. In Computer Algebra, 1982. Google Scholar
  17. J. Ouaknine and J. Worrell. On the positivity problem for simple linear recurrence sequences. In Proceedings of ICALP, number 8573 in Springer LNCS, 2014. Google Scholar
  18. J. Ouaknine and J. Worrell. Positivity problems for low-order linear recurrence sequences. In Proceedings of SODA. SIAM, 2014. Google Scholar
  19. V. Pan. Optimal and nearly optimal algorithms for approximating polynomial zeros. Computers & Mathematics with Applications, 31(12), 1996. Google Scholar
  20. C. H. Papadimitriou and M. Yannakakis. A note on succinct representations of graphs. Inf. Control, 71(3), 1986. Google Scholar
  21. Q. I. Rahman and G. Schmeisser. Analytic Theory of Polynomials. London Mathematical Society monographs. Oxford University Press, 2002. Google Scholar
Questions / Remarks / Feedback
X

Feedback for Dagstuhl Publishing


Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail